[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.189.139. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1985

Minocycline-Related Hyperpigmentation

Author Affiliations

From the Section of Dermatology, University of Nebraska Medical Center, Omaha.

Arch Dermatol. 1985;121(5):606-608. doi:10.1001/archderm.1985.01660050058015
Abstract

In the armamentarium of systemic antimicrobials used to treat the more severe forms of acne, minocycline holds a prominent position. Generally considered more effective than the first-line antibiotics, tetracycline and erythromycin,1-3 minocycline is often administered at various dosages over relatively long periods of time to patients with acne who have not responded to more conservative regimens. A small number of these patients may eventually exhibit the unique, yet dramatic, complication of darkly pigmented staining of various body tissues, especially the skin.

Since it was brought to the attention of the medical community in 1978,4-6 minocycline-related pigmentation of the skin has been described in a variety of forms, and involvement of other organs has been reported as well. The finding of particles with positive iron-staining characteristics within macrophages in the affected tissue has been a consistent observation of most investigators and has been reproduced in the sophisticated studies of

First Page Preview View Large
First page PDF preview
First page PDF preview
×